Cyanide is a toxic chemical substance that is found in a gas or a salt form. The gaseous form is colorless with a bitter almonds odor. Cyanide can be ingested by mouth, inhaled or absorbed by the skin.
Cyanide is used in the synthesis of some plastic items; it can be used in cleaning metal as well as in other industrial or laboratory settings. Cyanide is also naturally present in some pits and seeds of fruits such as apricots and almonds but it’s in a small amount. Nitroprusside is a drug that may lead to cyanide toxicity if it’s given in an improper dose. During a house fire, cyanide gas is produced due to the combustion of common household materials. Inhalation of cyanide leads to cyanide poisoning. Cyanide can be used in chemical warfare and poisoning.
Cyanide simply works by decreasing the oxygen content of the blood by causing a chemical change that prevent oxygen from getting into the hemoglobin of the red blood cell and this will lead to tissue hypoxia.
Signs and symptoms of cyanide poisoning:
- Bitter almond smell
- Rapid breathing.
- Rapid heart rate (tachycardia).
- Abdominal pain.
Poisoning with large amount of cyanide may lead to:
- Coma (loss of consciousness).
- Cardiac arrhythmia.
- Respiratory arrest (stop breathing).
- Cardiovascular collapse.
Diagnosis will depend on the history of exposure to cyanide and the symptoms of the patient if they are present.
- Seek medical attention as soon as possible.
- The success of the treatment depends on the time between the exposure and treatment and on the concentration of the exposure.
- Move away from the area where cyanide gas is present to an area with fresh air.
- Don’t induce vomiting if cyanide has been swollen.
- The antidote for cyanide is the administration of amylnitrate followed by the administration of sodium thiosulfate. A new approved antidote is Hydroxocobalamin.
- Treatment in the hospital will depend on the condition of the patient including airway management, oxygen supplementation, cardiopulmonary resuscitation, intravenous fluids and other medications depending on the situation.
- In cases where poisoning was due to Nitroprusside (antihypertensive drug) in a hospital then the drug should be discontinued.
This information is not intended nor implied to be a substitute for professional medical advice; it should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. Call 911 for all medical emergencies.